MAUDE Adverse Event Report: ARTHROCARE CORP. SPEEDSTITCH NEEDLE; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

ARTHROCARE CORP. SPEEDSTITCH NEEDLE; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number OM-8850
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 05/04/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an arthroscopy, while using the speedstitch to close the capsule in the hip, the needle would fail to pass the stitch or mini tape and would sometimes break off or bend.The broken piece could not be retrieved since it was buried in capsule tissue.The procedure was successfully completed without significant delay using the same device.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith / nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith / nephew, or its employees, that the report constitutes an admission that the device, smith / nephew or its employees caused or contributed to the potential event described in this report.
 
Additional Manufacturer Narrative
H10 h3, h6: the device reported, used in treatment, was returned for evaluation.A relationship between the device and reported incident was established.A review of manufacturing records for the reported lot number 2051239 found non-conformances or anomalies during manufacturing process related to the reported event.A complaint history review has found related failures.Review of the product instructions for use found adequate warnings and precautions to prevent damage to the device during use.Risk management documents were reviewed finding no additional risks that require to be added to the reference document.A review of the product/print specifications found material discrepancy used during manufacturing.Clinical/medical evaluation was completed and concluded that patient impact beyond the reported retained tips/pieces in the capsule could not be determined; however, currently unable to rule out iatrogenic effects from any possible retained needle tips.It was communicated that the patients will return for imaging at 3 months for routine follow-up.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.Visual evaluation shows a defective needle.The distal tip of the needle is deformed and can't hold a suture.The complaint is confirmed.The factor related to the design or manufacture of the device that lead to the failure reported include, but are not limited to: (1) supplier related issue - failed to provide material that meet specification.The failure is being assessed for recommended actions and further evaluation regarding supplier controls are currently in progress.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
Investigation updated: the device reported, used in treatment, was returned for evaluation.A relationship between the device and reported incident was established.A review of manufacturing records for the reported lot number 2051239 found non-conformances or anomalies during manufacturing process related to the reported event.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.A complaint history review has found related failures.Review of the product instructions for use found adequate warnings and precautions to prevent damage to the device during use.Risk management documents were reviewed finding no additional risks that require to be added to the reference document.A review of the product/print specifications found material discrepancy used during manufacturing.Clinical/medical evaluation was completed and concluded that patient impact beyond the reported retained tips/pieces in the capsule could not be determined; however, currently unable to rule out iatrogenic effects from any possible retained needle tips.It was communicated that the patients will return for imaging at 3 months for routine follow-up.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.Visual evaluation shows a defective needle.The distal tip of the needle is deformed and can't hold a suture.The complaint has been confirmed.The factor related to the design or manufacture of the device that lead to the failure reported include, but are not limited to: (1) supplier related issue - failed to provide material that meet specification.A corrective action was initiated to mitigate recurrence of the reported event and a field action was initiated to recall the product.Further evaluation regarding supplier controls are currently in progress.

Brand Name
SPEEDSTITCH NEEDLE
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin, tx TX 78735
Manufacturer (Section G)
ARTHROCARE CORP.
7000 w. william cannon
austin, tx TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, tx, TX 78735
5123913905
MDR Report Key10103814
Report Number3006524618-2020-00310
Device Sequence Number11433123
Product Code GAT
UDI-Device Identifier00817470005929
UDI-Public817470005929
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K042031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/24/2023
Device Catalogue NumberOM-8850
Device Lot Number2051239
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/25/2020
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 05/04/2020
Supplement Date Received by Manufacturer05/04/2020
07/27/2020
09/23/2022
Initial Report FDA Received Date05/30/2020
Supplement Report FDA Received Date06/03/2020
08/05/2020
10/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/24/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2999-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexMale